Hail, Rankin
- When
- March 12, 2:37 AM CST
- Where
- Rankin County, Richland
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.250, -90.167
18 thunderstorm wind, 7 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 11, 9:50 PM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 950 PM CST SUN MAR 11 2001 AREA RADARS INDICATING CONVECTION SLOW TO MOVE EAST INTO THE CWFA. LATEST ETA ALSO INDICATES THIS WITH MAIN BULK NOT ARRIVING OVER WESTERN ZONES UNTIL AFTER 09Z. UPDATED ZONES TO LOWER POPS AND ADD TIME WORDING TO TEXT. .JAN... MS...NONE. LA...NONE. AR...NONE. 26
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 155 AM CST MON MAR 12 2001 ...THUNDERSTORMS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND SOUTH MISSISSIPPI THROUGH 6 AM CST THIS MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE EARLY MORNING OVER MOST OF NORTHEAST LOUISIANA...MISSISSIPPI...AND SOUTHEAST ARKANSAS. STRONG THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE FORECAST AREA. A FEW STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE. THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THIS AFTERNOON AND EVENING... ESPECIALLY OVER PORTIONS OF EAST MISSISSIPPI. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF PHILADELPHIA...TO MENDENHALL...TO BROOKHAVEN MISSISSIPPI LINE. AGAIN...THE MAIN THREAT WILL BE DAMAGING WINDS WITH ISOLATED STORMS POSSIBLY PRODUCING LARGE HAIL. A WARM FRONT IS EXPECTED TO SURGE NORTH INTO PORTIONS OF SOUTHERN MISSISSIPPI THIS MORNING AHEAD OF A VIGOROUS UPPER LEVEL SYSTEM NOW MOVING TOWARD THE SOUTHERN PLAINS. ALONG AND BEHIND THE WARM FRONT...LOW LEVEL MOISTURE WILL INCREASE RAPIDLY AND INTERACT WITH STRONG LIFT FROM THE UPPER LEVEL SYSTEM TO PRODUCE SHOWERS AND THUNDERSTORMS. DEEP MOISTURE RETURN OFF THE GULF OF MEXICO ACROSS THIS AREA WILL INTERACT WITH THIS SYSTEM TO PRODUCE LOCALLY HEAVY RAINFALL ACROSS THIS SAME REGION. ACTIVATION OF SPOTTERS, HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE NECESSARY THIS MORNING OVER THIS AREA. ...FLOODING... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS MORNING FOR AREAS GENERALLY ALONG AND SOUTH OF A WINNSBORO LOUISIANA...TO PORT GIBSON...TO CRYSTAL SPRINGS...TO BAY SPRINGS...TO QUITMAN MISSISSIPPI LINE. ONE TO TWO INCHES OF RAINFALL IS EXPECTED BY THIS EVENING FOR THIS PORTION OF EAST-CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI. DUE TO RECENT HEAVY RAINS THE PAST SEVERAL WEEKS...THE SOIL REMAINS SATURATED. ANY ADDITIONAL...HEAVY RAINFALL WILL MOST LIKELY RUN-OFF AFTER A PERIOD OF TIME AND POSSIBLY CAUSE SOME URBAN AND SMALL STREAM FLOODING. STAY TUNED FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON MISSISIPPI. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
18 thunderstorm wind, 7 hail, 1 lightning, 1 tornado. Local standard time, as filed.
Numerous reports of large hail were received for this event. The first reports included golfball sized hail at a local television station several miles southwest of Jackson, and 1 inch hail in Raymond reported by Hinds County emergency management. These large hail events occurred around 2:40 AM. Reports ranging from dime to half dollar sized hail were reported in the city of Jackson between 2:50 and 2:55 AM by sources from emergency managment and by ham radio operators. Based on the many reports of 1 to 1.75 inch diameter hail in populated areas of northeast Hinds County and the city of Jackson, damage costs to roofs of homes and cars were estimated to be around $100,000.
Dime sized hail reported near Thompson Field in Rankin County.
Quarter sized hail caused minor roof damage.
Lightning struck a house and caused a fire.
A few trees were blown down in a rural area.
Several trees and power lines were blown down. One house had structural damage. Some roofing was torn off of several houses.
A tree and several power lines were blown down.
A number of trees were blown down. Some damage occurred to a few buildings and to power lines.
Up to quarter sized hail caused minor roof damage in the Foxworth area.
Numerous trees were blown down, and several buildings sustained damage as this F1 tornado moved northeast from the northern edge of Columbia to about nine miles northeast of Columbia.
Several trees and power lines were blown down.
The roof was blown off of a mobile home. A number of trees and power lines were blown down in southern sections of the county.
Several roofs had minor wind damage. Numerous trees were blown down.
Many trees were blown down in various parts of the county. A mobile home sustained damage.
Trees were blown down across highway 586 near the Walthall County line. Many trees were blown down across northwestern portions of the county.
A mobile home was destroyed. Numerous trees and power lines were blown down.
Many trees were blown down along Highway 59.
Several trees were blown down.
Several trees and power lines were blown down. A tool shed was damaged.
Numerous trees were blown down in northwestern portions of the county with minor damage to several structures.
Numerous trees and power lines were blown down. Many homes and cars were damaged by fallen trees. Several homes in the Moselle area had significant roof damage from the strong winds. People were trapped in a house trailer due to fallen trees. Several people were also trapped in a car after trees fell on them. No serious injuries were reported.
Trees and power lines were blown down. Several houses had roof damage from the wind.
Several trees were blown down in a rural area.
Several trees blew down onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238137, 5238138, 5238139, 5238141, 5238140, 5238142, 5238243, 5238143, 5238145, 5238144, 5238146, 5238148, 5238147, 5238149, 5238232, 5238233, 5238234, 5238236, 5238151, 5238238, 5238235, 5238150, 5238239, 5238240, 5238237, 5238242, 5238241.